Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 41, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 18, 2008, 10:25 PM CDT for Brewster County, Jeff Davis County, Texas. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2008, 10:25 PM CDT (03:25 UTC)
- Expired
- Aug 19, 2008, 12:15 AM CDT
- In force
- 110 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brewster County, TX, Jeff Davis County, TX
The radar
The Midland/Odessa radar (KMAF), 223 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 362 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1402 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 190325
FFWMAF
TXC043-243-190515-
/O.NEW.KMAF.FF.W.0041.080819T0325Z-080819T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1025 PM CDT MON AUG 18 2008
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN BREWSTER COUNTY IN SOUTHWEST TEXAS...
SOUTHEASTERN JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...
* UNTIL 1215 AM CDT
* AT 1018 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ALTUDA AND
ALPINE...HIGHWAYS 118 AND 67 NORTH AND NORTHEAST OF ALPINE
INCLUDING DRAINAGES IN THE VICINITY.
ADDITIONAL STORMS MAY MOVE INTO SOUTHEASTERN JEFF DAVIS COUNTY AND
THE ALPINE AREA FROM THE NORTHWEST. THIS AREA HAS ALREADY RECEIVED
HEAVY RAIN AND ADDITIONAL RAIN WILL GENERATE RUNOFF QUICKLY AND
FLASH FLOODING IS POSSIBLE.
MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.
LAT...LON 3056 10379 3075 10359 3029 10294 2985 10344
2985 10377
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 6:44 PM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, Aug 18, 6:44 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 644 PM CDT MON AUG 18 2008 .DISCUSSION... SEE AVIATION DISCUSSION BELOW. && .AVIATION... AMPLE AMOUNTS OF LOW LEVEL MOISTURE REMAIN ACROSS MUCH OF THE AREA THIS EVENING WITH LATEST SURFACE OBSERVATIONS INDICATING DEWPOINTS IN THE UPPER 50S TO LOWER 60S. MOISTURE IS EXPECTED TO HANG ON ACROSS MUCH OF THE AREA TONIGHT...POSSIBLY LEADING TO SOME IFR CEILINGS AND FOG FORMATION ACROSS THE EASTERN PERMIAN BASIN AND FAR EASTERN STRETCHES OF THE SE NEW MEXICO PLAINS. WINDS ACROSS MUCH OF THE REGION TONIGHT ARE EXPECTED TO GRADUALLY WEAKEN WITH TIME...FURTHER SUPPORTING POSSIBLE VSBY RESTRICTIONS. FURTHER TO THE WEST...HIGH END MVFR/VFR CONDITIONS SHOULD PREDOMINATE ACROSS THE TRANS PECOS AND GUADELOUPE MOUNTAIN REGION OF SE NEW MEXICO AS HIGHER AMOUNTS OF MOISTURE SHOULD REMAIN EAST. CONVECTION WILL ONCE AGAIN BE POSSIBLE ACROSS THE REGION TOMORROW HOWEVER FEEL BEST CHANCES FOR PRECIP WILL REMAIN SOUTH AND WEST OF TAF SITS AS A SURFACE TROUGH/CONVERGENCE BOUNDARY SINKS SOUTH WITH TIME. && .PREV DISCUSSION... /ISSUED 431 PM CDT MON AUG 18 2008/ UPDATE... FLASH FLOOD WATCH HAS BEEN ALLOWED TO EXPIRE. DISCUSSION... UPDATED PRODUCTS HAVE BEEN SENT TO REMOVE FLASH FLOOD HEADLINES. PREV DISCUSSION... /ISSUED 255 PM CDT MON AUG 18 2008/ DISCUSSION... THE UPPER LEVEL LOW CONTINUES TO SPIN INTO THE NORTHERN TEXAS PANHANDLE THIS AFTERNOON...DRAGGING DRIER MID LEVEL AIR IN BEHIND IT. SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON IS SO FAR CONFINED TO THE HIGHER MOUNTAIN TERRAIN OF WEST TEXAS WITH SOME ISOLATED ACTIVITY OUTSIDE THE MIDLAND FORECAST AREA IN SOUTHEAST NEW MEXICO. EXPECT THIS ACTIVITY TO CONTINUE THROUGHOUT THE AFTERNOON ACROSS THESE AREAS WHERE SOME AFTERNOON HEATING HAS LEAD TO SOME INSTABILITY ACROSS THAT AREA. IN ADDITION...MODELS CONTINUE TO INDICATE THAT AN AREA OF SHOWERS WILL DEVELOP NEAR THE OKLAHOMA/TEXAS BORDER AND MOVE SOUTHEAST INTO THE NORTHERN PERMIAN BASIN OVERNIGHT AND INTO TOMORROW. CURRENT THINKING IS THAT WHILE THIS IS A LIKELY SCENARIO...SHOWERS WILL LIKELY BE SCATTERED ENOUGH TO PRECLUDE ISSUANCE OF ANY ADDITIONAL FLASH FLOOD WATCHES AT THIS TIME...AND WILL LET CURRENT WATCH EXPIRE AT 4PM CDT TODAY. CONTINUE TO EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE INTO TOMORROW AND HAVE CONTINUED POPS WITH HIGHEST CHANCES IN THE NORTHEASTERN PERMIAN BASIN...TRENDING DOWNWARD AS YOU MOVE TO THE SOUTHWEST...ALTHOUGH AFTERNOON CONVECTION IN THE MOUNTAINS IS ALMOST A GIVEN...WITH THE NATURE BEING ISOLATED TO SCATTERED. HEAVY RAINFALL WILL CONTINUE TO BE A PROBLEM WITH PWATS BETWEEN AN INCH AND AN INCH AND A HALF...SO CAN/T RULE OUT ISOLATED FLASH FLOODING ESPECIALLY IN LOW LYING AREAS AND AREAS WITH POOR DRAINAGE. ALSO EXPECT WARMING TREND TO CONTINUE OVER THE NEXT FEW DAYS...EVEN WITH THE RAIN CHANCES...AS AN UPPER RIDGE BUILDS IN OVER THE AREA FROM THE WEST. FEEL THAT SOME BREAKS IN THE CLOUDS WILL ALLOW SOME HEATING...AT LEAST MORE SO THAN IN THE PAST FEW DAYS. SO CONTINUED TO INCREASE THE TEMPS SLIGHTLY OVER THE NEXT FEW DAYS. BY THE END OF THE WEEK...TEMPS SHOULD BE BACK TO NEAR NORMAL OR EVEN SLIGHTLY ABOVE. /13/ && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 99
Hazardous weather outlook, Aug 18, 1:13 PM CDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 113 PM CDT MON AUG 18 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-191815- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 113 PM CDT MON AUG 18 2008 /1213 PM MDT MON AUG 18 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS MUCH OF WEST TEXAS TODAY. LOCALLY HEAVY RAINFALL ACCOMPANYING THESE STORMS MAY RESULT IN FLASH FLOODING OF CREEKS AND STREAMS...LOW WATER CROSSINGS...AS WELL AS URBAN AND OTHER LOW LYING AREAS. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE PERMIAN BASIN THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS TUESDAY ACROSS THE AREA...AND A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 18, 4:58 PM CDT, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 458 PM CDT MON AUG 18 2008 TXZ057-058-258-182230- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- GUADALUPE MOUNTAINS- 458 PM CDT MON AUG 18 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL CULBERSON COUNTY. A THUNDERSTORM WITH HAIL...GUSTY WINDS TO 55 MPH...AND VERY HEAVY RAIN WAS LOCATED OVER NORTH CENTRAL CULBERSON COUNTY AT 458 PM CDT/358 PM MDT/...MOVING SOUTH AT 23 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 18, 5:11 PM CDT, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 511 PM CDT MON AUG 18 2008 TXZ074-080-182245- DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU- 511 PM CDT MON AUG 18 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL JEFF DAVIS COUNTY. A STRONG THUNDERSTORM WAS LOCATED 16 MILES NORTHWEST OF MCDONALD OBSERVATORY AT 511 PM CDT...MOVING SOUTHEAST AT 23 MPH. GUSTY WINDS TO 50 MPH... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, Aug 18, 7:30 PM CDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 730 PM CDT MON AUG 18 2008 TXZ057-190100- VAN HORN AND HIGHWAY 54 CORRIDOR- 730 PM CDT MON AUG 18 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN CULBERSON COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF PLATEAU AT 730 PM CDT...MOVING SOUTHWEST AT 5 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN SOUTHWESTERN CULBERSON COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS TO 50 MPH... HAIL... AND DEADLY LIGHTNING ARE POSSIBLE. ADDITIONALLY...VERY HEAVY RAINFALL MAY CREATE LOCALIZED AREAS OF FLASH FLOODING. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 18, 7:55 PM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 755 PM CDT MON AUG 18 2008 TXZ057-074-080-190130- VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA- MARFA PLATEAU- 755 PM CDT MON AUG 18 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL JEFF DAVIS AND SOUTH CENTRAL CULBERSON COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER BORACHO AT 755 PM CDT...MOVING SOUTH AT 25 MPH. PEOPLE IN NORTH CENTRAL JEFF DAVIS AND SOUTH CENTRAL CULBERSON COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS TO 45 MPH... HAIL... AND DEADLY LIGHTNING ARE POSSIBLE. ADDITIONALLY... HEAVY RAINFALL MAY ALSO PRODUCE FLOODING CONDITIONS ACROSS THE AFFECTED AREA. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 18, 8:34 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 834 PM CDT MON AUG 18 2008 TXZ074-080-190215- DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU- 834 PM CDT MON AUG 18 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR JEFF DAVIS COUNTY. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 14 MILES SOUTHEAST OF FORT DAVIS TO 29 MILES NORTHWEST OF FORT DAVIS AT 834 PM CDT...MOVING SOUTHEAST AT 30 MPH. PEOPLE IN JEFF DAVIS COUNTY...INCLUDING THE CITY OF FORT DAVIS... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS TO 45 MPH... HAIL... AND DEADLY LIGHTNING ARE POSSIBLE. ADDITIONALLY...VERY HEAVY RAINFALL CAN BE EXPECTED ON TOP OF HEAVY RAINFALL THAT HAS ALREADY BEEN RECEIVED TODAY. WITH THIS ADDITIONAL RAINFALL...LOCAL FLASH FLOODING CONDITIONS MAY OCCUR RATHER QUICKLY. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. 32
Special weather statement, Aug 18, 9:19 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 919 PM CDT MON AUG 18 2008 TXZ074-075-081-190245- PECOS-BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA- 919 PM CDT MON AUG 18 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER AND SOUTH CENTRAL PECOS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL BREWSTER COUNTY AT 919 PM CDT...MOVING EAST AT 20 MPH. PEOPLE IN NORTH CENTRAL BREWSTER AND SOUTH CENTRAL PECOS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS TO 45 MPH... HAIL... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. ADDITIONALLY...HEAVY RAINFALL IS LIKELY WITH THIS THUNDERSTORM...WHICH MAY LEAD TO ADDITIONAL AREAS OF LOCALIZED FLASH FLOODING. 32
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 8:04 PM CDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis, Presidio | 3 hr |
| Aug 18, 8:17 PM CDT | Flash Flood Warning | MAF | Brewster, Jeff Davis | 118 min |
| Aug 18, 8:47 PM CDT | Flash Flood Warning | MAF | Jeff Davis | 3 hr |
| Aug 18, 9:14 PM CDT | Areal Flood Advisory | MAF | Reeves | 3 hr |
| Aug 18, 9:29 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Mitchell, Scurry | 46 min |
| Aug 18, 10:20 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Aug 19, 1:35 AM CDT | Severe Thunderstorm Warning | MAF | Reeves | 36 min |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.